New York, 2018

Flash Flood and Hail in New York, July 16, 2018

July 16, 2018 · NWS BUF · 12 events in 5 counties and zones

A very warm and humid air mass was in place across western and north central New York. As is usually the case with an approaching cold front, thunderstorms fired up along a pre-frontal boundary that extended from the Lake Erie shoreline northeast to Rochester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A very warm and humid air mass was in place across western and north central New York. As is usually the case with an approaching cold front, thunderstorms fired up along a pre-frontal boundary that extended from the Lake Erie shoreline northeast to Rochester. As the storms grew northeast along this boundary, they eventually encountered an outflow boundary pushing south from Lake Ontario. The intersecting boundaries fueled more impressive storms. Given high precipitable water values, the strong updrafts in these boundary enhanced storms generated copious amounts of lightning. Low topped convection does not allow for such electrification as a deep mixed phase layer is not present. The tight clustering of these lightning cores, when combined with strong divergence at cloud top was enough to generate storms that produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 1:03 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 16, 1:03 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
203 PM EDT Mon Jul 16 2018

.SYNOPSIS...
A cold front will advance across the area overnight tonight with
showers and thunderstorms ahead of it. Drier air and more
seasonable temperatures will follow this cold front for the
remainder of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Heat Advisories remain in effect generally along the NYS Thruway
across western New York for heat index values in excess of 95F
this afternoon and evening. Accompanying this heat/humidity,
afternoon instability has allowed for efficient build ups of
cumulus. Showers and storms are developing on the lake breeze
boundaries and over the terrain of the Southern Tier. Weak shear
and modest CAPE values should keep the severe threat largely in
check except for an isolated collapsing core. However, PWAT
values in excess of 1.75 inches may yield a heavy rain producer
or two.

Going into the evening, a cold front starts to slide from its
current position over central Michigan toward western Lake
Ontario. Further moisture pooling and differential PVA should
facilitate overcoming the lake induced stabilization enough to
yield showers and thunderstorms ahead of the front as it moves
across the area tonight into early Tuesday. PWAT values further
increase ahead of it to just shy of 2 inches, so the heavy rain
threat remains, though it should too be fairly isolated.

The front lags in passing the eastern fringe of the area Tuesday
morning, so showers and low end chances of thunder remain there
after sun up. Otherwise, rapidly drying conditions throughout
the column will yield a drastic improvement in conditions
through the day from west to east. Likewise, cold advection will
knock temperatures back several degrees. This will make heat
index values drop quite a bit more than temperatures, resulting
in fairly comfortable July conditions.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night the mid level trough axis will cross Quebec and
eastern NY, reaching western New England by Wednesday morning. Deep
moisture will have been stripped away by the cold frontal passage,
so the mid level trough axis will cross the area dry. Northerly
upslope flow will bring a modest increase in cloud cover overnight,
mainly across the higher terrain south of the Thruway and east of
Lake Ontario. An incoming cooler and drier airmass will allow lows
to drop back into the mid to upper 50s on the lake plains of Western
NY, and lower 50s for the cooler Southern Tier valleys and east of
Lake Ontario.

High pressure will then build from the central Great Lakes Wednesday
to the eastern Great Lakes Thursday. This will bring another stretch
of dry weather and sunshine both days. Cooler 850mb temps around +9C
on Wednesday will support highs in the mid 70s in most locations,
and around 70 on the hills. Wednesday night will be quite cool with
lows in the mid 50s on the lake plains, and mid to upper 40s in the
cooler Southern Tier valleys and Lewis County. The airmass will
begin to modify on Thursday, with highs back into the lower 80s at
lower elevations and upper 70s for higher terrain.

Thursday night and Friday surface high pressure will drift off the
New England coast, with a mid level cutoff low and associated
surface low moving into the western Great Lakes. Clouds will slowly
increase from west to east later Thursday night and Friday as return
flow begins to advect moisture into the region. The GFS is on the
fast side of the guidance envelope in bringing rain chances into
Western NY by late afternoon. Continued to favor the slower
ECMWF/GEM guidance and kept a dry forecast through Friday evening. A
push of stronger warm advection ahead of the system will bring highs
back into the mid to upper 80s on Friday, with the warmest
temperatures on the lake plains of Western NY with an added boost
from southerly downslope flow.

&&

.LONG TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Friday night and Saturday a mid level cutoff low and associated
surface low over the western Great Lakes will make only very slow
progress to the east across Michigan. A few widely scattered showers
or thunderstorms may reach Western NY later Friday night and
Saturday, with dry conditions prevailing east of Lake Ontario. A
better chance of rain will arrive Saturday night and Sunday as the
system advances east across Ohio and Lake Erie, with more favorable
forcing and moisture arriving. Model guidance also hints at some
moisture from a sub-tropical system advecting northward along the
eastern seaboard Sunday. Some of this moisture may get pulled back
into the system approaching from the west, although the model
consensus keeps the bulk of this along the east coast. The trough is
forecast to weaken in place by Monday, with a chance of a few more
showers or isolated thunderstorms. Given the convective nature of
all the rain chances this weekend, expect coverage of soaking rain
to be spotty, with only limited improvement of dry soil conditions.

Highs on Saturday will reach the mid 80s at lower elevations, with
upper 70s to lower 80s by Sunday with more cloud cover and shower
coverage. Lows will generally run in the mid to upper 60s on the
lake plains, and lower 60s across the interior along with moderate
humidity. Expect similar near average temperatures to persist
through early next week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms are developing on the lake breeze
boundaries and over the Southern Tier this afternoon. These are
already in the vicinity of KJHW, but they are likely to spread
toward KROC in the upcoming hours. Otherwise, most places will
be waiting for the overnight arrival of a cold front for more
organized showers/storms. Visibility restrictions will be more
likely with frontal activity that musters more intensity. With
the frontal passage, winds will rapid switch from SW to NW on
Tuesday, ushering in clear skies as drier air arrives in the
afternoon.

Outlook...

Tuesday...VFR, except MVFR in showers and thunderstorms.
Wednesday through Friday...VFR.
Saturday...VFR, except MVFR in showers and thunderstorms.

&&

.MARINE...
Showers and thunderstorms will move from west to east across the
lakes overnight as a cold front approaches.

A cold front will pass across the Eastern Great Lakes region late
tonight and early Tuesday, with west to northwest winds freshening
Tuesday and Tuesday night. This may bring wave heights and wind
speeds to advisory levels, especially on Lake Ontario on Tuesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>006-010-
     011-013-014.
MARINE...None.

&&

SYNOPSIS...Fries
NEAR TERM...Fries
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Fries
MARINE...Fries
Hazardous weather outlook, Jul 16, 4:11 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EDT Mon Jul 16 2018

NYZ007-008-012-019>021-085-170915-
Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
511 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

There is a potential for severe thunderstorms this afternoon into
tonight developing ahead of and along a strong cold front. Some of
the thunderstorms could produce locally heavy rainfall and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010-011-013-014-170915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
511 AM EDT Mon Jul 16 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a potential for severe thunderstorms this afternoon into
tonight developing ahead of and along a strong cold front. Some of
the thunderstorms could produce locally heavy rainfall and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

There is a potential for severe thunderstorms this afternoon into
tonight developing ahead of and along a strong cold front. Some of
the thunderstorms could produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SMITH

In the hours before

Special weather statement, Jul 16, 3:17 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
417 PM EDT MON JUL 16 2018

NYZ003-162100-
Monroe-
417 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...

At 417 PM EDT, a strong thunderstorm was located over Chili, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Penfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4307 7781 4318 7785 4330 7739 4310 7739
TIME...MOT...LOC 2017Z 250DEG 22KT 4312 7774

RSH

The radar

The Buffalo radar (KBUF), 94 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 16, 3:36 PM EST
Where
Monroe County, 0.86 mi SE of Rochester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.170, -77.620

Tree and wire down on Garland Avenue.

Thunderstorm Wind, Monroe

When
July 16, 3:37 PM EST
Where
Monroe County, 0.86 mi SE of Rochester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.170, -77.620

Trees and wires down on Maple Street.

Thunderstorm Wind, Monroe

When
July 16, 3:40 PM EST
Where
Monroe County, 0.86 mi SE of Rochester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.170, -77.620

Trees and wires down on Campbell Street.

Thunderstorm Wind, Monroe

When
July 16, 3:45 PM EST
Where
Monroe County, 0.86 mi SE of Rochester
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.170, -77.620

Tree fell on a house in Rochester.

Hail, Monroe

When
July 16, 3:54 PM EST
Where
Monroe County, Penfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.130, -77.480

Thunderstorm Wind, Monroe

When
July 16, 4:02 PM EST
Where
Monroe County, 0.69 mi S of Webster
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.210, -77.430

Trees and wires down in Webster.

Thunderstorm Wind, Wayne

When
July 16, 4:20 PM EST
Where
Wayne County, 1.22 mi NW of Marbletown
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.030, -77.090

Tree down on Clark Road.

Thunderstorm Wind, Wayne

When
July 16, 4:20 PM EST
Where
Wayne County, 1.47 mi SSE of Mud Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.060, -77.070

Trees and wires down on Bowers and Shuler Roads.

Thunderstorm Wind, Wayne

When
July 16, 4:58 PM EST
Where
Wayne County, Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.150, -76.880

Trees and wires down on Catchpole Road in Rose.

Thunderstorm Wind, Chautauqua

When
July 16, 7:55 PM EST
Where
Chautauqua County, 0.51 mi W of Jamestown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.100, -79.240

Trees down outside Jamestown.

Flash Flood, Allegany

When
July 16, 8:30 PM EST to 9:00 PM EST
Where
Allegany County, 0.86 mi SE of Paynesville to 0.77 mi SSE of Paynesville
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.010, -77.840

Route 248A closed due to water over the roadway.

Thunderstorm Wind, Genesee

When
July 16, 9:11 PM EST
Where
Genesee County, 0.95 mi NNW of Darien Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
42.912, -78.409

Several trees down with damage to camping equipment at Darien Lakes State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776480, 776481, 776486, 776488, 776549, 776490, 776497, 776498, 776499, 776505, 776501, 776506.